Texas, 2012

Hail in Texas, May 7, 2012

May 7, 2012 · NWS FWD · 3 events in 3 counties and zones

A broken line of severe thunderstorms developed ahead of a large complex of non-severe thunderstorms. Hail up to the size of golf balls occurred with these severe thunderstorms in Ellis, Navarro, and Henderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A broken line of severe thunderstorms developed ahead of a large complex of non-severe thunderstorms. Hail up to the size of golf balls occurred with these severe thunderstorms in Ellis, Navarro, and Henderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 7, 3:01 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 7, 3:01 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT MON MAY 7 2012

.DISCUSSION...
SCATTERED SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS WEST CENTRAL
TEXAS OVER THE LAST FEW HOURS AS A COLD FRONT SLOWLY ADVANCES
INTO AN EXTREMELY UNSTABLE ENVIRONMENT. CURRENTLY THE FRONT IS
LINED UP FROM FAR WEST TEXAS TO NEAR SAN ANGELO AND STRETCHING
NORTHEAST INTO THE ARKLATEX. A CORRIDOR OF MOSTLY UNCAPPED STRONG
INSTABILITY EXTENDS AHEAD OF THE FRONT ACROSS MOST OF NORTH TEXAS
INTO THE HILL COUNTRY. MAIN CONCERNS OVER THE NEXT 12 HOURS WILL
BE THE POSSIBILITY OF CONVECTION BECOMING MORE ORGANIZED AND
TRANSITIONING INTO A FORWARD PROPAGATING MCS. HIGH RESOLUTION
GUIDANCE CONTINUES TO SUGGEST THAT CLUSTERS OF THUNDERSTORMS WILL
ORGANIZE OVER WEST CENTRAL TEXAS AND PROPAGATE EASTWARD INTO THE
AXIS OF HIGHER INSTABILITY. IN ADDITION...A FEW THUNDERSTORMS HAVE
DEVELOPED OVER THE ARKLATEX OVER THE LAST HOUR. IF THIS CONVECTION
CAN CLUSTER IT WILL LIKELY DRIFT SOUTHWARD ACROSS OUR NORTHEAST
COUNTIES. FOR THIS EVENING...WILL HAVE THE HIGHEST POPS ACROSS THE
SOUTHWEST WHERE CONVECTION IS ONGOING. IT APPEARS LIKELY THAT
THESE STORMS WILL HOLD TOGETHER AND MOVE EAST...SO WILL CARRY HIGH
POPS THROUGH TONIGHT MAINLY ALONG AND SOUTH OF INTERSTATE 20.
GIVEN ANY ORGANIZED COMPLEX OF STORMS...DAMAGING WINDS WILL BE
LIKELY ALONG WITH LARGE HAIL. IN ADDITION TO ANY SEVERE WEATHER
THREAT TONIGHT...THUNDERSTORM MERGERS WITHIN ANY COMPLEX OF STORMS
WOULD BE CAPABLE OF PRODUCING FLASH FLOODING. AT THIS TIME WILL
HOLD OFF ON ANY FLASH FLOOD WATCH...BUT WILL HAVE TO WATCH
ESPECIALLY OUR SOUTHERN COUNTIES.

HIGH PRESSURE BUILDS SOUTH DURING THE DAY TUESDAY WITH FRONT BEING
PUSHED INTO SOUTH TEXAS. THE UPPER TROF WILL STILL REMAIN WELL TO
THE WEST OF NORTH TEXAS...HOWEVER MODERATE WARM ADVECTION WILL
PERSIST FROM 800-600MB WHICH WILL LIKELY RESULT IN AREAS OF
SHOWERS. INSTABILITY WILL BE SIGNIFICANTLY LOWER TOMORROW BUT
STILL SUFFICIENT FOR THUNDERSTORMS. WILL MAINTAIN RELATIVELY HIGH
POPS THROUGH TUESDAY.

IT APPEARS THAT WE WILL GET A BREAK IN SCATTERED PRECIP ON
WEDNESDAY BEFORE UPPER LOW FINALLY EJECTS EASTWARD ON THURSDAY.
PRECIP CHANCES WILL INCREASE LATE THURSDAY NIGHT AND FRIDAY AND
AGAIN MOST ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. BEYOND
FRIDAY NIGHT...NORTHWEST FLOW WILL PREVAIL AND FORECAST WILL
REMAIN DRY.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  75  58  80  57 /  60  50  20  10   5
WACO, TX              69  76  59  80  57 /  80  70  30  10  10
PARIS, TX             64  75  54  76  53 /  40  30  20  10   5
DENTON, TX            62  71  54  79  53 /  40  40  20  10   5
MCKINNEY, TX          64  74  55  79  52 /  50  40  20  10   5
DALLAS, TX            66  76  59  80  59 /  60  50  20  10   5
TERRELL, TX           66  75  57  79  55 /  70  50  20  10   5
CORSICANA, TX         68  76  60  78  57 /  80  60  30  10  10
TEMPLE, TX            68  76  60  77  58 /  80  70  40  10  10
MINERAL WELLS, TX     60  70  54  79  54 /  50  50  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 7, 2:53 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 PM CDT MON MAY 7 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 PM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH TEXAS FROM THE
SOUTHWEST THROUGH THIS EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP NEAR A BONHAM TO
SULPHUR SPRINGS LINE AND THEN MOVE SOUTH EARLY THIS EVENING. THIS
LINE OF STORMS ALSO HAS A CHANCE OF BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REMAINDER OF NORTH
TEXAS THROUGH TONIGHT. ANY THUNDERSTORM ACTIVITY IN THE REGION
WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TUESDAY AND
TUESDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY...WITH
CHANCES CONTINUING THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH TEXAS THIS
EVENING. SPOTTER ACTIVATION IS MOST LIKELY ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR.

CAVANAUGH

In the hours before

Special weather statement, May 7, 4:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT MON MAY 7 2012

TXZ119-072315-
DALLAS TX-
550 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN DALLAS COUNTY

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM JUST WEST OF SEAGOVILLE AND NEARLY STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE SEAGOVILLE.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3258 9653 3259 9665 3270 9665 3270 9654
TIME...MOT...LOC 2249Z 293DEG 2KT 3264 9657
Special weather statement, May 7, 5:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
607 PM CDT MON MAY 7 2012

TXZ143-072330-
HAMILTON TX-
607 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  HAMILTON COUNTY

AT 607 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF HAMILTON...MOVING EAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3183 9818 3186 9816 3196 9797 3181 9785
      3170 9779 3152 9817 3175 9834
TIME...MOT...LOC 2307Z 263DEG 14KT 3175 9814

CAVANAUGH
Special weather statement, May 7, 5:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
622 PM CDT MON MAY 7 2012

TXZ146-072345-
NAVARRO TX-
622 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN NAVARRO COUNTY

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF CORSICANA...MOVING SOUTHEAST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BARRY...BLOOMING GROVE...
CORSICANA AND DAWSON.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3182 9672 3207 9689 3228 9647 3212 9633
TIME...MOT...LOC 2321Z 294DEG 6KT 3207 9663

CAVANAUGH
Special weather statement, May 7, 5:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT MON MAY 7 2012

TXZ121-080000-
KAUFMAN TX-
630 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN KAUFMAN COUNTY

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 10 MILES SOUTH OF
KAUFMAN OR ACROSS THE SOUTHERN PART OF KAUFMAN COUNTY.  MOVEMENT WAS
SOUTHEAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COTTONWOOD...GRAYS PRAIRIE
AND KEMP.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3237 9642 3240 9644 3241 9643 3242 9646
      3246 9648 3260 9609 3238 9608
TIME...MOT...LOC 2330Z 327DEG 3KT 3244 9626
Special weather statement, May 7, 5:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT MON MAY 7 2012

TXZ134-080000-
ELLIS TX-
633 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL ELLIS COUNTY

AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ENNIS...MOVING EAST AT 10
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...BARDWELL AND ENNIS.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3217 9670 3237 9681 3244 9648 3241 9644
      3238 9643 3235 9646 3235 9644 3232 9641
TIME...MOT...LOC 2333Z 280DEG 9KT 3230 9655
Special weather statement, May 7, 5:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
636 PM CDT MON MAY 7 2012

TXZ146-080000-
NAVARRO TX-
636 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN NAVARRO COUNTY

AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING LINE OF STRONG THUNDERSTORM FROM JUST EAST OF GUN BARREL
CITY TO 10 MILES WEST OF CORSICANA OR ACROSS THE NORTHERN PART OF
THE NAVARRO COUNTY. MOVEMENT OF INDIVIDUAL STORMS WAS EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BARRY AND BLOOMING GROVE.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3198 9679 3209 9684 3232 9637 3222 9621
TIME...MOT...LOC 2335Z 234DEG 10KT 3213 9662

The radar

The Dallas/Ft Worth radar (KFWS), 77 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Navarro

When
May 7, 5:40 PM CST
Where
Navarro County, Cryer Creek
Measured
1 in hail
Reported by
Public
Coordinates
32.130, -96.670

Hail, Ellis

When
May 7, 6:06 PM CST
Where
Ellis County, 1.63 mi NW of Alma
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.298, -96.568

Golf ball sized hail fell at the intersection of Highway 287 and Interstate 45.

Hail, Henderson

When
May 7, 6:58 PM CST
Where
Henderson County, Malakoff
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.170, -96.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382394, 382395, 382396.